Overdose deaths have risen 48% in Southwest over the past 5 years. Fentanyl is now the most common drug involved in overdose deaths in the United States. Fentanyl is a powerful drug that is usually used to treat patients who are in severe pain. When used without a prescription Fentanyl can be deadly.
Synthetic fentanyl is sold illegally as a powder, dropped onto blotter paper, put in eye droppers and nasal sprays, or made into pills that look like other prescription opioids.It is important to know that you can not see if drugs are laced with fentanyl. Drug dealers will mix fentanyl with other drugs like heroin, cocaine, and methamphetamine because it is a cheaper option. Taking drugs your body isn’t used to can make you more likely to overdose. You can receive free fentanyl test strips in the mail. For more information please visit the link below:
If you or someone you know is struggling with addiction you might want to consider carrying Narcan. Narcan is a medication designed to reverse an opioid overdose and you do not need a prescription to purchase it. You can also receive free Narcan online after you watch a training video, visit the link for more information: nextdistro.org/pachoice
Save a life and learn the signs of an overdose:
- Small, pinpoint pupils
- Falling asleep or loss of consciousness
- Choking or gurgling sounds
- Limp body
- Pale, blue, or cold skin
If you suspect someone is overdosing follow the steps below:
- Try to wake the person up by calling their name or rubbing the middle of their chest with your knuckles.
- Call 911 for help.
- Use naloxone if you have it – if the person overdosing does not respond within 2 to 3 minutes after administering the first dose of naloxone, administer a second dose.
- Support the person’s breathing by ensuring their airway is clear or begin rescue breathing. Position the person on their side if they are breathing on their own.